Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 15, 2018, 3:58 PM CDT for Saint Landry Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 3:58 PM CDT (20:58 UTC)
- Expired
- May 15, 2018, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Saint Landry Parish, LA
The radar
The Ft Polk radar (KPOE), 110 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WUUS54 KLCH 152058 SVRLCH LAC097-152130- /O.NEW.KLCH.SV.W.0039.180515T2058Z-180515T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lake Charles LA 358 PM CDT TUE MAY 15 2018 The National Weather Service in Lake Charles has issued a * Severe Thunderstorm Warning for... Central St. Landry Parish in central Louisiana... * Until 430 PM CDT. * At 358 PM CDT, a severe thunderstorm was located over Washington, or 7 miles northeast of Opelousas, moving south at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Opelousas, Leonville, Sunset, Port Barre, Washington, Grand Coteau and Lebeau. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3065 9215 3074 9198 3052 9178 3041 9207 TIME...MOT...LOC 2058Z 354DEG 19KT 3062 9202 HAIL...1.00IN WIND...<50MPH $$ Tingler
1 follow-up statement
541 WWUS54 KLCH 152118 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 418 PM CDT TUE MAY 15 2018 LAC097-152130- /O.CON.KLCH.SV.W.0039.000000T0000Z-180515T2130Z/ St. Landry LA- 418 PM CDT TUE MAY 15 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL ST. LANDRY PARISH... At 417 PM CDT, a severe thunderstorm was located near Port Barre, or near Opelousas, moving south at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Opelousas, Leonville, Sunset, Port Barre, Washington and Grand Coteau. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3052 9178 3041 9207 3065 9215 3070 9194 TIME...MOT...LOC 2117Z 354DEG 19KT 3057 9201 HAIL...1.00IN WIND...<50MPH $$ Warthen
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:54 PM CDT, 4 minutes earlier.
Area forecast discussion, May 15, 3:54 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 PM CDT Tue May 15 2018
.DISCUSSION...
Temperatures have climbed into the 90s across southeast Texas and
southern Louisiana this afternoon as storms have finally started
to develop under the ridge that has been over the northwest gulf
region. Storms are expected to continue through sunset in south
central Louisiana before dissipating. Look for areas of fog tmrw
morning in the areas that are receiving rains this afternoon.
Temperatures to fall back towards the upper 60s to near 70.
Tmrw will be like today but less chance for storms as the ridge is
forecast to build a bit more. Temps during the afternoon back into
the low to mid 90s. Dew points in the 60s will keep the heat index
close to afternoon temps.
An area of high pressure in the giulf south of Lake Charles will
remain more or less in place over the next several days as the sfc
low to our east slowly meanders northward into the Florida
panhandle. The Hurricane Center has only a 10 percent chance of
any development with this system as it remains close to the coast
along with some upper level shearing continuing.
The pattern we are in will continue into the weekend with a threat
of an isolated thunderstorm or two during the afternoon hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 70 94 69 93 / 10 20 20 30
LCH 70 93 71 93 / 10 10 10 10
LFT 73 94 72 93 / 10 20 20 30
BPT 69 94 70 94 / 10 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Ozone Action Day until 6 PM CDT this evening for TXZ201-215-216.
Ozone Action Day from 8 AM to 7 PM CDT Wednesday for TXZ201-215-
216.
GM...None.
&&
K. KuyperHazardous weather outlook, May 15, 3:43 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 343 PM CDT Tue May 15 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 162045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 343 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight Storms over south central Louisiana are expected to fall apart towards sunset. Look for a bit of fog around sunrise tomorrow in areas that receiving rains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated showers and thunderstorms during the afternoon hours as the combination of daytime heating and weakness begin to develop in the ridge aloft. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-162045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 343 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight Winds to remain light with seas two feet or less. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Seas will be less than three feet through the period as winds will be less than 10 knots. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 15, 3:02 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
302 PM CDT TUE MAY 15 2018
LAZ029-152015-
Avoyelles LA-
302 PM CDT TUE MAY 15 2018
...SPECIAL WEATHER STATEMENT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Ophelia National Wildlife Refuge, or 7 miles north of
Bordelonville, moving south at 5 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Bordelonville and Lake Ophelia National Wildlife Refuge.
LAT...LON 3126 9185 3127 9184 3123 9179 3122 9176
3120 9173 3121 9170 3118 9168 3117 9168
3116 9170 3114 9171 3106 9190 3125 9196
3124 9195 3123 9195 3122 9194 3123 9192
3126 9194 3129 9189
TIME...MOT...LOC 2001Z 000DEG 5KT 3120 9186
TinglerSpecial weather statement, May 15, 3:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
316 PM CDT TUE MAY 15 2018
LAZ052-152030-
Vermilion LA-
316 PM CDT TUE MAY 15 2018
...SPECIAL WEATHER STATEMENT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freshwater City, moving west at 5 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Freshwater City.
LAT...LON 2966 9233 2970 9219 2957 9218 2955 9224
2954 9225 2954 9226 2953 9229 2953 9230
TIME...MOT...LOC 2016Z 077DEG 6KT 2962 9228
TinglerSpecial weather statement, May 15, 3:24 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
324 PM CDT TUE MAY 15 2018
LAZ029-152100-
Avoyelles LA-
324 PM CDT TUE MAY 15 2018
...SPECIAL WEATHER STATEMENT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bordelonville, moving south at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Simmesport, Bordelonville and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3120 9184 3099 9178 3098 9180 3097 9181
3097 9197 3121 9197
TIME...MOT...LOC 2024Z 007DEG 14KT 3109 9189
TinglerSpecial weather statement, May 15, 3:46 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Lake Charles LA 346 PM CDT TUE MAY 15 2018 LAZ033-152115- St. Landry LA- 346 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LANDRY PARISH UNTIL 415 PM CDT... At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near Lebeau, or near Palmetto, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Opelousas, Palmetto, Port Barre, Washington, Grand Prairie and Lebeau. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3071 9217 3079 9197 3062 9181 3051 9206 TIME...MOT...LOC 2046Z 330DEG 14KT 3070 9201 Tingler
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:02 PM CDT | Special Weather Statement | LCH | Avoyelles | 13 min |
| May 15, 3:16 PM CDT | Special Weather Statement | LCH | Vermilion | 14 min |
| May 15, 3:24 PM CDT | Special Weather Statement | LCH | Avoyelles | 36 min |
| May 15, 3:46 PM CDT | Special Weather Statement | LCH | Saint Landry | 29 min |
| May 15, 5:44 PM CDT | Special Weather Statement | LCH | Vermilion | 46 min |
| May 15, 6:43 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.